Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

August 3, 2021San Miguel County, Colorado

NWS Grand Junction, CO issued this special weather statement at Aug 3, 2021, 4:04 PM MDT for San Miguel County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 4:04 PM MDT (22:04 UTC)
Expired
Aug 3, 2021, 4:45 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 117 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS85 KGJT 032204
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Tue Aug 3 2021
 
COZ018>020-032245-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
404 PM MDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND CENTRAL
SAN MIGUEL COUNTIES UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
Norwood moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norwood.

LAT...LON 3810 10842 3814 10834 3811 10824 3784 10810
      3779 10844
TIME...MOT...LOC 2203Z 350DEG 19KT 3807 10833 

$$

ERW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:09 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 3, 3:09 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
309 PM MDT Tue Aug 3 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 305 PM MDT Tue Aug 3 2021

Surface low nestled just on the lee side of the Divide has
finally shifted east, breaking up the persistent precip falling
over the Gore and northern Sawatch Mtns. Still, impressive rain
totals fell from the swath of rotating, light rain over Walcott,
CO to just west of Vail Pass. This broad comma of precip has
drifted north, encompassing Steamboat Springs with a few embedded
thunderstorms triggering some heavier rainfall rates. Storm
coverage is less congested to the south, where glaciated tops
visible on satellite imagery indicate enough surface heating has
allowed parcels to tap in the pockets of 1000-1500 J/kg SBCAPE. In
addition, a mid- level shortwave driving across the region will
help further enhance thunderstorm development later this afternoon
and evening hours. As such, there's still the potential for heavy
rain rates within storms along this boundary of upper level
forcing, which maintains a risk for flash floods/debris flows over
vulnerable areas. All of this activity has been (and will remain)
confined to western Colorado terrain, as dry northwest flow has
already eroded though eastern Utah and prohibited much of any
cumulus extent. Wiggles of energy aloft have a tendency to
support nocturnal convection, and as such, HiRes guidance
continues to favor shower activity through midnight tonight
across the Elkhead Mtns, Park and Gore Ranges. Elsewhere, drying
conditions will result in slightly cooler overnight lows than what
we've experienced as of late...trending more along the line of
seasonal norms.

A ridge of high pressure becomes pretty well established over the
Desert Southwest and Great Basin by Wednesday. Dry northwest flow
draped over the entire CWA will suppress the northerly extent of
monsoon moisture and minimize shower/thunderstorm activity in the
afternoon. Storms that do develop will be isolated to scattered,
and primarily driven by daytime heating over higher terrain.
Stronger winds across the northeast corner of the region will
drive any convection that does form along the Divide off to the
southeast, keeping flash flood concerns low. Otherwise, the
remainder of the area will see clearing skies and temperatures
rising back to, or just above, normal.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM MDT Tue Aug 3 2021

The next PacNW low slides inland on Thursday and is projected to
take an easterly track across the Northern Rockies. In response,
ridging over the Great Basin will propagate southeast which shifts
the ridge axis overhead. Thursday looks like the driest day this
week, as upper level winds shift from the northwest to becoming
southwest on the backside of the ridge. Overnight, the low's
easterly track across Idaho will inherently squeeze the upper
level gradient overhead between the two systems. This will result
in strong southwesterly winds on Friday with a dry airmass
advected into much of eastern Utah and western Colorado.
Unfortunately, guidance at this time has focused any chance of
precipitation tied to this wave along and east of the Divide.
Thus, the return of fire weather concerns resurfaces by the end of
this week and continues into the weekend. Of course, this also
depends on current fuel statuses which may need to be reevaluated
after recent rainfall.

A series of shortwave troughs rolling across the Northern Rockies
over the weekend and into next week will keep a broad circulation
of high pressure to our south and relatively zonal flow aloft.
This favors a rather dry stretch and relatively quiet weekend.
Ensemble guidance continues to agree with shifting the center of
high pressure east by early-to-mid next week which is a more
favorable position to hit resume on the monsoon. Precipitation
chances increase through the later half of the week, with high
temps taking a downturn in response to increased moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue Aug 3 2021

Main concern this period is the lower ceilings and gusty winds
associated with convection that will be widespread east of a KRIL
to KDRO line through the evening hours. Mountain TAF sites will
have ceilings lower to below ILS breakpoints, and possibly briefly
below 030 if convection passes directly overhead. Drier air
pushing in from the northwest will diminish convection by 03Z with
gradual clearing over the mountains overnight.

&&

.HYDROLOGY...
Issued at 305 PM MDT Tue Aug 3 2021

Today looks like the last day of deep monsoonal flow before we
take a break and start drying out for the rest of the week. An
upper level ridge building over the Great Basin will shift to the
east and, thus, allow dry northwest flow to erode through the
well-saturated column of air. However, before we take a
breather...a short wave rolling across Western Colorado this
afternoon/evening will generate another round of slow moving
thunderstorms and heavy rainfall rates. As the system progresses,
focus will shift east this evening and basically hug the higher
terrain along the Divide. Flashy conditions remain in place for
mountain zones including burn scars (i.e. The Grizzly Creek).

For tomorrow onward, dry air mixing in will minimize the extent
of heavy rainfall by Wednesday afternoon. However, we'll likely
still see afternoon convection thrive in the lingering low level
moisture. Storm severity and coverage do not warrant additional
highlights for now, so have left current highlights in place to
drop off at midnight tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-004-
     007>010-012>014-017>019.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...ERW
AVIATION...BM
HYDROLOGY...ERW
Hazardous weather outlook, Aug 3, 4:46 AM MDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
446 AM MDT Tue Aug 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
446 AM MDT Tue Aug 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
best potential of heavy rain and flash flooding over the higher
terrain of western Colorado and recent burn scars. Storms will
diminish this evening with drier weather moving in overnight. Expect
heavy rain, frequent lightning, gusty outflow winds to 40 mph and
hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered showers and thunderstorms can be expected
each day. Moderate to heavy rain, gusty winds and lightning will
be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Aug 3, 3:31 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT TUE AUG 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     DEBRIS FLOW      1 WNW PLACERVILLE       38.03N 108.08W
08/03/2021                   SAN MIGUEL         CO   LAW ENFORCEMENT

            SAN MIGUEL SHERIFFS OFFICE REPORTS TWO
            MUDSLIDES ON HIGHWAY 145 AT MILE MARKERS 85
            AND 86 JUST NORTH OF JUNCTION OF HIGHWAY 62
            AND HIGHWAY 145. REPORTS OF 2 FEET OF DEBRIS
            ACROSS THE ROADWAY AT MILE MARKER 86.

&&
Special weather statement, Aug 3, 4:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Tue Aug 3 2021

COZ018>020-032245-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
404 PM MDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND CENTRAL
SAN MIGUEL COUNTIES UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
Norwood moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norwood.

LAT...LON 3810 10842 3814 10834 3811 10824 3784 10810
      3779 10844
TIME...MOT...LOC 2203Z 350DEG 19KT 3807 10833

ERW

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:41 PM MDTSpecial Weather StatementGJT49 min
Aug 2, 7:44 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa2 hr
Aug 2, 8:21 PM MDTAreal Flood AdvisoryGJTMesa114 min
Aug 2, 8:27 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield2 hr
Aug 2, 8:43 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa2 hr
Aug 3, 9:32 AM MDTAreal Flood AdvisoryGJTEagle3 hr
Aug 3, 12:16 PM MDTFlash Flood Warning Considerable damage threatGJTSan Miguel88 min
Aug 3, 2:54 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield111 min
Aug 3, 3:21 PM MDTFlash Flood WarningGJTSan Miguel104 min
Aug 3, 3:27 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield, Pitkin2 hr
Aug 2, 6:14 PM MDTSpecial Weather StatementGJTSan Juan31 min
Aug 2, 6:28 PM MDTSpecial Weather StatementGJTSan Juan47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.